Thousands of Australian cancer survivors experience chemotherapy-induced peripheral neuropathy (CIPN), but little is known about its impact on a national level.
People who have received chemotherapy that can cause damage to the nerves are being invited to take part in a survey to better understand the impact of these side effects on the health, activity and quality of life of cancer survivors.
Research coordinator Eva Battaglini, of UNSW’s Prince of Wales Clinical School, says CIPN is a form of nerve damage caused by common cancer treatments. It leads to feelings of numbness, tingling or pain in the hands and feet, and can be a long-lasting and disabling condition.
“This survey aims to get a fuller picture of chemotherapy side effects, including CIPN, and what effect CIPN has on day-to-day living and quality of life,” Dr Battaglini says.
The survey is part of IN FOCUS, a wider program of research with Professor David Goldstein and Dr Susanna Park about CIPN.
There are an estimated 32 million cancer survivors worldwide, with more than 1 million in Australia.
Of these cancer survivors, up to 40% may experience CIPN, and it can affect people treated with neurotoxic chemotherapy at any age.
Besides loss of sensation, pins and needles or electric shock-like sensations, symptoms can include sensitivity to cold and heat, and sensitivity to pressure.
These issues can interfere with daily life, with loss of sensation in the feet giving people problems with balance, or leading to difficulties with fine motor skills, such as doing up buttons.
Dr Battaglini says there is currently no recommended treatment for CIPN, however the research program is trialling the use of a medication called duloxetine.
The survey is detailed, and takes around 35 minutes to complete. To take part, visit: infocusstudy.org.au/survey